Hail, Baylor
- When
- September 22, 5:00 PM CST
- Where
- Baylor County, 0.55 mi W of Mabelle
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.670, -99.140
The location is approximate.
A short-lived severe thunderstorm occurred in Baylor County on the evening of the 22nd, bringing reports of large hail near the unincorporated community of Mabelle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A short-lived severe thunderstorm occurred in Baylor County on the evening of the 22nd, bringing reports of large hail near the unincorporated community of Mabelle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 22, 1:02 PM CST, 3 hours 58 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Norman OK
202 PM CDT Mon Sep 22 2025
...New NEAR TERM, SHORT TERM...
.KEY MESSAGES...
Updated at 154 PM CDT Mon Sep 22 2025
- Strong to severe storms are possible late this evening into
overnight to with the main risk north of I-40. The main severe
hazards would be large hail & damaging wind gusts with a low
tornado risk.
- Storm chances continue Tuesday into Tuesday night across
southern Oklahoma and into western north Texas. Storms may
become severe with large hail and damaging winds with that risk
area highest in southeast Oklahoma.
- A cold front on Tuesday will bring cooler near-normal
temperatures by mid-week.
&&
.NEAR TERM...
(Rest of today and tonight)
Issued at 154 PM CDT Mon Sep 22 2025
There remains a Slight Risk for severe thunderstorms late tonight
across our northern CWA. Otherwise warm to hot and muggy today
under weak upper ridging. Hottest especially across southern
Oklahoma and western north Texas where surface moisture is highest
producing heat index values just about 100 degree.
A positively tilted trough will remain in place across the Central
Rockies of Colorado & Utah although may not be digging into the
Southern Plains till the end of the short-term period? However a
series of shortwaves embedded downstream from the main trough will
be moving across our area as an MCS late this evening & overnight.
Meanwhile a second trough/system across the Upper Midwest/Great
Lakes Region will be pushing an initial surface front across the
Central Plains and into our area although latest guidance suggesting
it may not arrive into our northern CWA until perhaps a few hours
before Sunrise Wednesday morning. Should the surface front not
arrive earlier than expected then early morning convection would be
elevated with the MCS coming through. However strong southerly low-
level jet flow between the 925-850 mb layer may be sufficient in
transporting gulf moisture into the mid-levels fueling the shortwave
forcing for storm activity. The more aggressive NAM projecting
strong elevated instability with more moderate MUCAPE values with
the ECMWF model as most likely solution would be in-between. Both
solutions agree with strong deep-layer shear with the southerly low-
level winds veering westerly aloft. With this environment still
could see severe storms tonight across our CWA generally north of I-
40 which could produce large hail across far northern Oklahoma to
damaging wind gusts down to I-40. The tornado risk remains low but
can't rule it out based on the strong shear & moisture values.
Northcentral Oklahoma could also see the heaviest rainfall which
could pose an additional flooding hazard. As a result have a 3-
county Flood Watch in effect in northcentral Oklahoma.
&&
.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 154 PM CDT Mon Sep 22 2025
The aforementioned surface front is expected to pushing through our
area Tuesday afternoon keeping low rain/storm POPS in our area. By
late afternoon heating could see surface-based storms initiate along
and ahead of the surface boundary where the environment will be
moderately unstable and strongly sheared. Expecting the surface
boundary to be near to east and south of the I-44 corridor where the
lower-end severe risk will with the higher-end risk in southeast
Oklahoma. Severe hazards remain large hail & damaging wind gusts
with a low but not completely zero risk for a tornado, with that
risk higher in eastern Oklahoma.
By late Tuesday into Wednesday all of our area should be post-
frontal as the aforementioned positively tilted trough starts
digging into the Central & Southern High Plains. This will maintain
low rain/storm POPs but in a weaker unstable environment should
minimize the severe risks. Being post-frontal on Wednesday with a
reinforcing cold front coming through and northwest winds, will see
temperatures go below average and milder with highs in the mid 70s
to lower 80s and a cooler night with widespread lows in the 50s.
&&
.LONG TERM...
(Thursday through Sunday)
Issued at 1209 AM CDT Mon Sep 22 2025
Precipitation chances will decrease significantly Thursday through
the weekend with an Omega Block pattern slowly bringing a ridge over
the Plains. Southeasterly surface flow will keep temperatures near-
normal (80s) Thursday and Friday as the surface high spins to our
east. However, temperatures will creep a bit warmer (near or
slightly above average) by the weekend as the surface ridge
strengthens and the upper ridge passes over the forecast area.
&&
.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Mon Sep 22 2025
A stratus deck is quickly shrinking across western Oklahoma and
should shortly leave KCSM and KWWR clear. Meanwhile, a cumulus
field has developed across north central and central Oklahoma,
yielding MVFR ceilings. Expect these to lift within the next few
hours. A storm complex is expected out of Kansas overnight into
tomorrow morning, though southward extent is somewhat uncertain.
We'll also be watching for the possibility of a few isolated
storms developing out ahead of this complex in northern Oklahoma.
Day
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 73 88 65 76 / 30 50 30 20
Hobart OK 73 90 64 81 / 20 30 30 10
Wichita Falls TX 75 95 67 82 / 10 30 50 20
Gage OK 64 79 58 75 / 30 20 20 20
Ponca City OK 68 84 63 76 / 70 80 20 30
Durant OK 73 94 69 81 / 10 30 80 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 1 AM CDT Tuesday through Tuesday afternoon for
OKZ007-008-013.
TX...None.
&&
NEAR TERM...68
SHORT TERM...68
LONG TERM....23
AVIATION...14Special Weather Statement
National Weather Service Norman OK
530 PM CDT Mon Sep 22 2025
TXZ088-222300-
Baylor TX-
530 PM CDT Mon Sep 22 2025
...A strong thunderstorm will impact portions of east central Baylor
County through 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Mabelle, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mabelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3352 9913 3365 9920 3377 9898 3357 9897
TIME...MOT...LOC 2229Z 245DEG 12KT 3361 9908
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SIXThe Altus AFB radar (KFDR), 78 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 hail. Local standard time, as filed.
The location is approximate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290036.